Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2018, 7:05 AM MST for La Paz County, Arizona; Imperial County, Riverside County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2018, 7:05 AM MST (14:05 UTC)
- Expired
- Jul 21, 2018, 7:45 AM MST
- In force
- 40 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 2.1 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:05 AM MST, 1 hour earlier.
Area forecast discussion, Jul 21, 6:05 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Phoenix AZ
605 AM MST Sat Jul 21 2018
...Updated Aviation and Fire Weather...
.SYNOPSIS...
Thunderstorm chances and areal coverage will progressively wane
through the weekend as strong high pressure gradually builds over
the region. Into the first half of next week, storms will likely
become relegated only to the highest terrain areas as hot
temperatures begin to bake the lower elevations. In fact, the
hottest weather of the year will cover the area with afternoon highs
nearing record levels by next Tuesday. Cooler and more humid
conditions are expected starting next Thursday as high pressure
weakens and easterly flow aloft starts to spread monsoon moisture
back into the area.
&&
.DISCUSSION...
Early this morning, the large upper high that will be bringing
excessive heat to the deserts next week was continuing to slowly
build westward, although the high was still centered well east of
Arizona. H5 heights were up to 595dm over the lower deserts per the
latest 00z plot data, and Phoenix reached a high of 109 yesterday.
On the smaller scale, and in the very short term, a weak short
wave/vort max/mcv could be seen embedded in the flow around the
high, moving northwestward out of northwest Mexico and into far
southeast Arizona at 2 am. This feature was causing scattered
showers and some thunderstorms southeast of our area and we expect
some of this convection to move into south central Arizona after 3
am and continue into the mid morning hours. Latest SPC mesoanalysis
graphic showed a tongue of MLCAPE over 1000j/kg nosing up into
eastern AZ with the axis of CAPE east of Phoenix. Some weak
difluence also shows up in upper streamline fields, helping support
convection. So we will likely be dealing with this through the
morning today.
After the wave moves north of our area later today, guidance
continues to suggest that we will be steadily moving into low-grade
monsoon conditions for the remainder of the weekend, becoming pretty
much "no-grade" monsoon conditions for the early part of next week
as excessive heat develops over the desert southwest and envelops
our area. By Sunday we expect just a few afternoon/evening storms
over higher terrain areas east of Phoenix with partly to mostly
sunny skies over the deserts from Phoenix westward. For next Monday
through Wednesday only very isolated convection is likely during the
late afternoon and evening and that should pretty much stay east of
Globe each day with mostly sunny days and mostly clear nights
expected over the deserts.
Model guidance has been very consistent over the past several days,
or more, that a VERY large upper ridge would shift westward, build
and eventually center itself over south-central Arizona with 5000mb
high centers approaching 600dm near Phoenix by Tuesday afternoon.
GEFS ensemble members have been remarkably consistent as have
operational GFS and ECMWF runs for days. Confidence in this heat
event is very high as this is reflected in the Excessive Heat
Warning that remains in effect for the entire CWA Tuesday and
Wednesday, and over the majority over the lower deserts Monday.
Guidance from ESRL Situational Awareness Table - EFI temperatures -
continues to call for high temps between the 95th and 100th
percentile during the warning period and many best performing
temperature guidances such as ECMWFBC suggest highs near or above
records at times. For example, this guidance forecasts a high of 119
in Phoenix on Tuesday which would break the old record of 116 for
the day. At this time it still appears that Tuesday will be the
hottest day of the warning, with the hottest deserts approaching 120
degrees. We did add a few zones across south-central Arizona into
the warning for Monday, including a few that bordered our neighbor
to the southeast.
For the latter part of the extended, the upper high is forecast to
shift a bit further to the north and west, allowing a deeper
easterly flow aloft to develop across southern Arizona. This will
allow increasing amounts of monsoon moisture to spread back into the
lower deserts, ramping up our convective chances and lowering our
high temperatures. Expect highs to fall below heat warning levels on
Thursday with hottest readings west of Phoenix mostly staying below
114. Continued falloff in temps expected into Friday and next
weekend.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Showers and storms will slowly clear terminal sites this morning
with slow improvements to visibilities due to dust slowly settling.
Wind directions will be highly variable owing to departing storms
and a wake low pressure field creating abrupt shifts from east to
west, then likely back to a period of easterly again. Cigs in a 12K-
15K ft range will likely linger over central Arizona into the late
morning.
Winds should become predominantly westerly by early afternoon as mid
and high cigs only slowly clear. Additional storms and impacts to
aviation operations are unlikely after this morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Storms and gusty winds moving through KBLH will be the primary
hazard to aviation operations this morning in association with a
convective complex moving west through Arizona. There is less
confidence storms and outflow will persist into KIPL. Lofted dust
will likely result in poor sfc and slantwise visibilities. Activity
should clear by the late morning hours with no weather impacts
expected during the afternoon and evening.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday:
Very minimal, if any thunderstorm chances for at least the first
half of the week with the only possible exception being far
southeast Gila County. Some modest storm chances could return late
in the week, but even that's a very remote chance. Instead,
extremely hot weather will blanket the entire region with
temperatures near record levels around 10 degree above the seasonal
average. Minimum afternoon humidity levels will fall into a 10-20%
range, though begin to improve closer to a 20-30% range late in the
week Overnight recovery will be fair to good. Winds will become very
light for most of the period, though start to become gusty through
the Colorado River valley late in the week.
&&
.CLIMATE...
Record high temperatures next week:
Date Phoenix Yuma
---- ------- ----
July 23 114 in 2014 117 in 2014
July 24 116 in 2014 117 in 2014
July 25 115 in 1943 120 in 1943
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Monday to 8 PM MST Wednesday
for AZZ532-534>544-546-548>551-553>556-559>561.
Excessive Heat Warning from 10 AM Tuesday to 8 PM MST Wednesday
for AZZ530-531-533-545-547-552-562.
Heat Advisory from 10 AM Tuesday to 8 PM MST Wednesday for
AZZ557-558-563.
CA...Excessive Heat Warning from 10 AM Monday to 8 PM PDT Wednesday
for CAZ567-570.
Excessive Heat Warning from 10 AM Tuesday to 8 PM PDT Wednesday
for CAZ560>566-568-569.
&&
DISCUSSION...CB
AVIATION...MO
FIRE WEATHER...MO
CLIMATE...MOIn the hours before
Special weather statement, Jul 21, 5:50 AM MST, 1 hour 15 minutes before
Special Weather Statement National Weather Service Phoenix AZ 550 AM MST SAT JUL 21 2018 AZZ533-534-538-211330- Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ- 550 AM MST SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA COUNTIES UNTIL 630 AM MST... At 550 AM MST, Doppler radar was tracking a strong thunderstorm near Wenden, or 36 miles northwest of Tonopah, moving northwest at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. This includes the following highways... AZ Interstate 10 between mile markers 61 and 63. US Highway 60 between mile markers 42 and 72. AZ Route 72 between mile markers 39 and 49. LAT...LON 3378 11326 3358 11347 3374 11394 3407 11357 TIME...MOT...LOC 1250Z 120DEG 20KT 3373 11349 18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:33 AM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 42 min |
| Jul 21, 4:04 AM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 41 min |
| Jul 21, 4:16 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
| Jul 21, 4:41 AM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 49 min |
| Jul 21, 4:42 AM MST | Dust Storm Advisory | PSR | Maricopa | 48 min |
| Jul 21, 5:25 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 50 min |
| Jul 21, 5:50 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 21, 5:59 AM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 21, 6:06 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 24 min |
| Jul 21, 6:10 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 50 min |
| Jul 21, 6:22 AM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 21, 6:51 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 39 min |
| Jul 21, 7:11 AM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 34 min |
| Jul 21, 7:29 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 61 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.